New Mexico, 2022

Damaging Winds in New Mexico, May 16, 2022

May 16, 2022 · NWS ABQ · 2 events in 2 counties and zones

A backdoor cold front that moved through eastern and central New Mexico on May 15, 2022, helped to usher in better low-level moisture compared to the exceptionally dry conditions the area had been used to for several weeks. Meanwhile, a shortwave trough tracked eastward across Arizona, helping to set the stage for afternoon thunderstorms across eastern New Mexico on May 16, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front that moved through eastern and central New Mexico on May 15, 2022, helped to usher in better low-level moisture compared to the exceptionally dry conditions the area had been used to for several weeks. Meanwhile, a shortwave trough tracked eastward across Arizona, helping to set the stage for afternoon thunderstorms across eastern New Mexico on May 16, 2022. As the atmosphere destabilized, elevated thunderstorms developed across the central high terrain before advancing eastward. With these elevated thunderstorms, severe winds were the primary threat, and reports of 60 mph thunderstorm wind gusts were received from both Raton and Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 4:17 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, May 16, 4:17 PM MST, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
517 PM MDT Mon May 16 2022

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for
potential MVFR vsbys in blowing dust from convective outflow at KTCC
and KLVS later this afternoon. A round of iso/sct convection will
continue through this evening across eastern NM, with the potential
for strong outflow gusts to 50-60kts through 04Z. Low level flow
will pick up out of the W-SW Tuesday.

&&

.PREV DISCUSSION...317 PM MDT Mon May 16 2022...
.SYNOPSIS...
Scattered showers and thunderstorms in eastern New Mexico will shift
eastward into Texas an hour or two after sunset. Elsewhere, westerly
breezes will bring dry air back into western and central New Mexico
tonight. Dry and breezy weather is forecast for all areas Tuesday. By
Wednesday, another weak front will bring chances for showers and
thunderstorms to northeast New Mexico. Breezy and dry and very warm
to hot weather returns to all areas Thursday with strong winds
possible Friday and Saturday.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
A round of daytime heating triggered convection is underway along a
slowly sharpening dryline as a Pacific trough approaches from over
western AZ. Showers and storms will favor areas along/east of the
central mountain chain late this afternoon and early evening before
moving off into the TX/OK Panhandles per the latest HREF, HRRR
and NAM solutions. We're still anticipating a mix of wet/dry storms
that will lean more on the dry side along the central mountain chain
and adjacent eastern highlands. Will likely see a mixed storm mode
scenario, with potential for supercell thunderstorms although 0-6km
bulk shear is lacking a bit at 30-35kts. The main threat with
this convection will be strong/damaging wind gusts given dCAPE
values ranging between 1500-2000 J/kg. The weak Pacific trough will
move over early Tuesday, bringing breezy to locally windy westerlies
that will scour out any remaining moisture across the east central
and northeast plains. Tuesday will feature breezy to locally windy
westerlies with well above normal temperatures that will approach
daily record high across much of the area. Another, weaker, backdoor
cold front will slide down the eastern highlands/plains Tuesday
night, resulting in a northerly wind shift.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
Transitory ridge axis moves over NM Wednesday morning, followed by a
diffluent flow aloft ahead of a weak upper-level trough over AZ
during the afternoon. High based cumulus development is likely over
most mountain ranges with virga shafts and sprinkles and a dry storm
or two possible central and west with wetter showers and storms from
the Sangre de Cristo mountain crest eastward. The wetter showers and
storm chances are the result of another backdoor front/boundary with
Gulf moisture that moves into the northeast NM Wednesday morning.
Models are trending less windy for Thursday, digging the above
mentioned trough farther southeast into southeast AZ and slowing its
eastward progress. While winds will likely increase somewhat Thursday,
latest model forecast suggesting it could be late-day Thursday
before winds start to pick up. Another upper-level short-wave trough
within the long wave trough over Canada and northern tier states is
forecast to slide southeast through the Great Basin Thursday night.
Winds aloft ramp up significantly Thursday night with widespread
40-55kt speeds at 700mb. Friday continues to look windy to very
windy with models now developing a surface low over near Clines
Corners with the associated surface cold fronts (Pacific and
backdoor) moving through Friday evening. GFS sends a strong backdoor
surge southward through eastern NM Friday night. At this point
showers and thunderstorms will favor far north-central NM Friday
night into Saturday where the two surface front converge. Breezy to
windy condtions result for central and eastern NM Sunday, thanks to a
strong return flow set up.

11/33

&&

.FIRE WEATHER...
...RED FLAG WARNING FOR DRY LIGHTNING AND ERRATIC GUSTY WINDS NEARBY
ONGOING FIRES TODAY FOR NORTHEAST HIGHLANDS...

...FIRE WEATHER WATCH TUESDAY AFTERNOON AND EVENING FOR THE EASTERN
PLAINS DUE TO LOW HUMIDITY, GUSTY WINDS AND AN UNSTABLE ATMOSPHERE...

A mixed wet/dry round of showers and storms will impact areas from
the central mountain chain east to the TX/OK borders this afternoon
and evening, with some dry lightning and strong/erratic wind gusts.
Spotty critical fire weather conditions will prevail late this
afternoon and early this evening west of the central mountain chain.
Hot, dry and unstable conditions will continue Tuesday, with
moderate westerlies leading to a few hours of critical fire weather
condtions across the eastern plains, where a Fire Weather Watch is
in effect. Hot, dry and unstable conditions will persist Wednesday,
although with wind below critical threshold. A backdoor front will
bring a wind shift to eastern NM Tuesday night into early Wednesday,
with sufficient moisture behind it for a late day round of
convection across northeast NM. The westerlies will trend up
Thursday and couple with a deepening lee side trough to bring a
round of critical fire weather conditions. However, winds are back
on the downtrend for Thursday and may be a limiter in terms of how
much of the area will be impacted by critical fire weather
conditions. Stronger winds will impact the area Friday as a trough
moves east toward the southern Rockies and northern NM, with several
hours of critical fire weather conditions likely. A cold front will
race south across the area Friday night and bring a break from
critical conditions for Saturday. The forecast becomes more
uncertain beyond Saturday, with the potential for more critical fire
weather conditions going into early next week.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday evening
for the following zones... NMZ104-108.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103.

&&

In the hours before

Special weather statement, May 16, 4:49 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT Mon May 16 2022

NMZ234-170015-
Quay County-
549 PM MDT Mon May 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL QUAY
COUNTY THROUGH 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Logan, or 23 miles south of Nara Visa, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Quay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

&&

LAT...LON 3515 10325 3532 10336 3552 10305 3549 10304
      3523 10305
TIME...MOT...LOC 2349Z 240DEG 25KT 3528 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

33
Special weather statement, May 16, 4:51 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT Mon May 16 2022

NMZ231-232-170015-
Eastern San Miguel County-Harding County-
551 PM MDT Mon May 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL AND SOUTH CENTRAL HARDING COUNTIES THROUGH 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Mosquero, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mosquero and Bell Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3545 10403 3556 10417 3585 10395 3566 10367
TIME...MOT...LOC 2349Z 222DEG 25KT 3558 10402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40
Special weather statement, May 16, 5:03 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT Mon May 16 2022

NMZ231-232-234-170030-
Eastern San Miguel County-Harding County-Quay County-
603 PM MDT Mon May 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SAN
MIGUEL, SOUTH CENTRAL HARDING AND CENTRAL QUAY COUNTIES THROUGH 630
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Tucumcari, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Logan and Ute Lake State Park.

This includes State Road 104 between Mile Markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central New Mexico.

&&

LAT...LON 3522 10386 3538 10398 3558 10364 3534 10345
TIME...MOT...LOC 0002Z 236DEG 26KT 3535 10385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, May 16, 5:40 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
640 PM MDT Mon May 16 2022

NMZ230-231-234-170130-
Harding County-Union County-Quay County-
640 PM MDT Mon May 16 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EAST CENTRAL HARDING,
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES THROUGH 730 PM
MDT...

At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bueyeros to 7 miles southeast of Nara
Visa. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amistad, Nara Visa, Bueyeros, Hayden, Sedan and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central New Mexico.

&&

LAT...LON 3542 10313 3589 10391 3620 10316 3614 10304
      3544 10304
TIME...MOT...LOC 0040Z 251DEG 38KT 3593 10373 3554 10300

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40
Special weather statement, May 16, 5:48 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
648 PM MDT Mon May 16 2022

NMZ233-170115-
Guadalupe County-
648 PM MDT Mon May 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
GUADALUPE COUNTY THROUGH 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pastura, or 15 miles north of Vaughn, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pastura and Pintada.

This includes Interstate 40 between Mile Markers 263 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

&&

LAT...LON 3470 10516 3488 10520 3499 10481 3473 10474
TIME...MOT...LOC 0047Z 258DEG 21KT 3481 10510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, May 16, 5:55 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
655 PM MDT Mon May 16 2022

NMZ233-234-170130-
Guadalupe County-Quay County-
655 PM MDT Mon May 16 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN QUAY
AND EAST CENTRAL GUADALUPE COUNTIES THROUGH 730 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Puerto De Luna, or 15 miles southeast of Santa Rosa,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Quay
and east central Guadalupe Counties.

This includes Interstate 40 between Mile Markers 302 and 304.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

&&

LAT...LON 3478 10425 3478 10434 3475 10434 3471 10445
      3486 10456 3509 10421 3484 10405
TIME...MOT...LOC 0054Z 239DEG 30KT 3483 10443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
May 16, 6:29 PM MST to 6:35 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

An ASOS station in Raton measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Union

When
May 16, 6:43 PM MST to 6:55 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

An ASOS station in Clayton measured a thunderstorm wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014376, 1014377.